Texas, 2022

Damaging Winds and Lightning Strikes in Texas, August 10, 2022

August 10, 2022 · NWS HGX · 7 events in 3 counties and zones

Showers and thunderstorms moved southward across the area, producing wind damage and lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms moved southward across the area, producing wind damage and lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 10, 5:19 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 10, 5:19 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
619 PM CDT Wed Aug 10 2022

.AVIATION [00Z TAF Issuance]...

The main concern going into the evening and overnight hours will
be a line of strong thunderstorms moving north to south throughout
the region. Currently have the storms covered in the TAFs with a
TEMPO group, and this includes winds up to and sometimes exceeding
30 knots along with brief MVFR visibilities. After the main line
of storms pass through, showers will linger behind it till around
06Z before dissipating. Expect winds to become light and variable
by this time as well. Winds will initially start out light and
northerly on Thursday morning with the boundary to the south of
the area sites. Winds become southeasterly in the afternoon once
the sea breeze pushes in. High resolution models depict scattered
showers/thunderstorms developing all across Southeast TX around
19Z-20Z. This could follow a somewhat similar pattern to today's
convection where a line of storms eventually develops, so this
will be something to monitor over the next few model runs/TAF
packages.

Batiste

&&

.PREV DISCUSSION /Issued 323 PM CDT Wed Aug 10 2022/...

.SHORT TERM [Through Thursday Night]...

Busy period in the short term and a fair amount of uncertainty.
Currently have scattered showers at the coast associated with the
sea breeze. Another line of convection a little stronger poised
to the NW associated with a boundary pushing SEWD. Some consensus
in the convective allowing models that this boundary and
associated lines of storms will push from NW to SE across the area
late this afternoon and evening...reaching Bryan College Station
around 6 pm...Houston closer to 8 pm and if it holds together
reaching the coast between 10 pm and midnight. These times give or
take an hour or so. Expect brief heavy downpours and some gusty
winds with this line. Severe winds unlikely but some strong gusts
possible.

Forecast tomorrow very tricky. National Blend of Models which
weigh the synoptic models have rain chances in the likely to
categorical range. But the HRRR would suggest far less coverage
over land with the boundary pushing far offshore. For now carrying
mid range chance POPs undercutting the model blends some. Will
still likely see some development but not as much as the synoptic
guidance is suggesting.

Reilly

&&

.LONG TERM [Friday Through Wednesday]...

Friday will see these heightened rain chances continue as
shortwave energy rounds the bottom of the mid to upper level ridge
over the Central Plains/Rockies, moving through SE Texas. Forcing
from this shortwave will help bring scattered to numerous shower
and thunderstorms during the day, especially as it works in tandem
with an 850mb inverted trough. PWATS sit in the range of around
2.0-2.3" during the day, which falls above the 75th and even the
90th percentile for this time of the year. Sounding
characteristics indicate that these storms will be efficient rain
producers, with a deep warm cloud layer nearing 10kft and high
moisture throughout the mid levels. Cloud layer winds also are on
the weaker end, generally staying under 15kts throughout the day
which may produce slower storm motion. Despite the potential for
heavy rain, soil moisture is exceptionally low across the region,
so these storms will likely provide some much needed relief from
these dry conditions. That being said, WPC still has our area
under a marginal risk of excessive rainfall, mainly along the
coast where conditions are most favorable. Abundant cloud cover
and added rainfall from these storms will also greatly work to
limit diurnal heating and keep temperatures low throughout the
region, with highs in the upper 90s inland to mid 80s along the
coastline.

Rain chances begin to fall as we head into Saturday as subsidence
increases in the wake of the aforementioned shortwave. Though, PWATS
in the range of 1.8-2.3" still gives us a good shot at rainfall,
especially with a weak 850mb inverted trough still in place
overhead. That being said, temperatures will slowly be on the rise
for the days following as the mid to upper level ridge shifts over
the Central/Southern plains. 850mb will pick up to around 20-23C,
which will bring highs back into the mid 90s to lower 100s across
the region. Lack of upper level support with weak capping during the
afternoon hours will put us back into a typical summertime pattern
though midweek, with PWATS dropping to around 1.5-1.9".

Guidance currently depicts a weak backdoor frontal boundary nearing
the region Wednesday afternoon, with an additional boundary setting
up near the TX/OK panhandle in response to another mid to upper
level shortwave trough over the Central Plains. Though, don't get
your hopes up, as guidance continues to keep these features beyond
day seven.

03

&&

.MARINE...

Light to moderate onshore flow will prevail over the
next several days with seas sitting around 2-3 ft. Caution flags
may be needed during the overnight hours with nocturnal effects
bringing increased wind speeds near 15kts at times. Showers and
thunderstorms will be possible along the coast tonight. Rain
chances will increase on Thursday and into the weekend as weak
disturbances aloft pass over the region.

03

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  78  97  77  96  76 /  60  30  30  50  20
Houston (IAH)          75  93  75  92  74 /  80  60  50  80  30
Galveston (GLS)        82  92  81  88  80 /  40  50  60  80  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

In the hours before

Special weather statement, Aug 10, 4:14 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
514 PM CDT Wed Aug 10 2022

TXZ200-213-300-102245-
Northern Liberty TX-Inland Harris TX-Southern Liberty TX-
514 PM CDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of central Liberty and
northeastern Harris Counties through 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Dayton Lakes to near Batson to
near Kountze. Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Liberty, Dayton, Ames, Daisetta, Hardin, Kenefick, Devers, Dayton
Lakes and Moss Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2996 9466 3010 9509 3029 9493 3026 9465
      3011 9460 3011 9445 3006 9444
TIME...MOT...LOC 2214Z 356DEG 9KT 3029 9484 3019 9464 3031 9439

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 4:31 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
531 PM CDT Wed Aug 10 2022

TXZ199-200-213-300-313-102300-
Northern Liberty TX-Coastal Harris TX-Inland Harris TX-
Southern Liberty TX-Montgomery TX-
531 PM CDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of southeastern
Montgomery, southwestern Liberty and northeastern Harris Counties
through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Conroe to near Woodbranch to 6 miles east
of Plum Grove. Movement was south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conroe, Humble, southwestern Liberty, Dayton, Kingwood, The
Woodlands, Spring, Oak Ridge North, Shenandoah, Splendora, Patton
Village, Roman Forest, Woodbranch, Plum Grove, Kenefick, Woodloch,
The Woodlands Pavillion, Chateau Woods, Atascocita and Lake Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3009 9559 2992 9520 2995 9481 3025 9490
      3023 9521 3037 9554
TIME...MOT...LOC 2230Z 357DEG 13KT 3027 9546 3016 9521 3018 9499

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 4:32 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
532 PM CDT Wed Aug 10 2022

TXZ226-235-236-102300-
Inland Matagorda TX-Wharton TX-Inland Jackson TX-
532 PM CDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southern Wharton,
east central Jackson and northern Matagorda Counties through 600 PM
CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pierce, or near El Campo, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Campo, Pierce, Louise and Danevang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2928 9612 2911 9601 2896 9636 2922 9647
TIME...MOT...LOC 2231Z 069DEG 17KT 2918 9617

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 4:51 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
551 PM CDT Wed Aug 10 2022

TXZ200-213-214-300-313-102315-
Northern Liberty TX-Chambers TX-Coastal Harris TX-Inland Harris TX-
Southern Liberty TX-
551 PM CDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of northern Chambers,
southern Liberty and east central Harris Counties through 615 PM
CDT...

At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dayton to near Nome to La Belle. Movement
was southwest at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northeastern Baytown, Liberty, Dayton, Barrett, Crosby, Mont Belvieu,
Anahuac, Old River-Winfree, Ames, Cove, Devers, Lake Houston Dam,
Stowell, Winnie, Lake Houston, southeastern Atascocita, Hankamer and
Wallisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2972 9469 2992 9520 3006 9506 3010 9446
      3009 9444 2989 9444 2989 9436 2967 9435
TIME...MOT...LOC 2250Z 022DEG 22KT 3001 9492 3005 9449 2987 9418

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 5:05 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
605 PM CDT Wed Aug 10 2022

TXZ226-102330-
Wharton TX-
605 PM CDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southwestern Wharton
County through 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Campo, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Campo, Pierce, Louise and Danevang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2926 9616 2916 9609 2909 9610 2899 9631
      2921 9651
TIME...MOT...LOC 2304Z 072DEG 9KT 2916 9621

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 5:15 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
615 PM CDT Wed Aug 10 2022

TXZ199-200-213-214-227-300-313-439-102345-
Northern Liberty TX-Chambers TX-Coastal Harris TX-
Bolivar Peninsula TX-Inland Harris TX-Southern Liberty TX-
Fort Bend TX-Montgomery TX-
615 PM CDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of northeastern
Galveston, northeastern Fort Bend, southeastern Montgomery, Chambers,
southern Liberty and northeastern Harris Counties through 645 PM
CDT...

At 614 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Humble to Liberty to near Hamshire. Movement
was southwest at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pasadena, Baytown, Deer Park, South Houston, Bellaire, Humble, West
University Place, Galena Park, Jacinto City, southern Liberty,
Dayton, Hunters Creek Village, Bunker Hill Village, Piney Point
Village, Beach City, Cloverleaf, Downtown Houston, Greenway / Upper
Kirby Area, Spring Branch North and Second Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2970 9567 3006 9543 3003 9476 2994 9444
      2989 9444 2989 9436 2957 9435
TIME...MOT...LOC 2314Z 048DEG 20KT 2998 9527 3000 9482 2983 9424

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Houston radar (KHGX), 57 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Harris

When
August 10, 5:48 PM CST
Where
Harris County, 2.01 mi SSE of Jetero
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.902, -95.391

A snapped tree covered the roadway near north Houston Aldine Mail route and Hawkins avenue.

Lightning, Harris

When
August 10, 6:04 PM CST
Where
Harris County, 2.24 mi SW of Dyersdale
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
29.880, -95.259

A man was hospitalized from a lightning in an office parking lot.

Thunderstorm Wind, Harris

When
August 10, 6:13 PM CST
Where
Harris County, 1.38 mi WNW of Katy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.810, -95.820

Some trees were knocked down.

Thunderstorm Wind, Waller

When
August 10, 6:15 PM CST
Where
Waller County, 2.04 mi SE of Brookshire
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
29.803, -95.902

An AWOS site measured a strong wind gust at Houston Executive Airport.

Lightning, Harris

When
August 10, 6:24 PM CST
Where
Harris County, 2.64 mi NNE of Katy
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
29.833, -95.778

A lightning strike caused a residential fire on Murano Garden Court.

Thunderstorm Wind, Fort Bend

When
August 10, 6:24 PM CST
Where
Fort Bend County, 1.53 mi NNW of Fulshear
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.700, -95.911

Roof damage was reported in the Polo Ranch community off of Main street in Fulshear.

Thunderstorm Wind, Harris

When
August 10, 6:24 PM CST
Where
Harris County, 1.19 mi W of Katy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.800, -95.820

Large trees were downed near East Avenue in Katy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037732, 1037675, 1037735, 1037743, 1037708, 1037739, 1037740.